MAUDE Adverse Event Report: STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-6171
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
After removing t2gtn, the end cap could be removed by the usual procedure, but the surgeon could not pull the nail out with soft tissue or callus, and tried to remove it with the conical extractor (18066171), but the inserted angle seemed bad, and the tip was damaged.In this case, it was replaced with t2alphagt at the pseudo joint after t2gtn.After removing the nail, reaming was done up to 15 mm and insert a 14 mm diameter nail.However, the surgeon attempted to remove it in the middle because the nail could not be inserted.The surgeon tried to attach the universal rod and remove the nail, but the nail did not come out at all, and when the surgeon was operating it with a hammer several times, the surgeon broke the thread part of the universal rod.The surgeon couldn't pull out the nail, so he could expand the inside of the medullary canal with k-wire, and managed to pull out the nail using the universal rod at the hospital.The, he was able to ream up to 16 mm again and insert a nail.When the strike plate was attached to the tip of the universal rod, the tip of the universal rod was damaged and left inside the strike plate.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received conical extractor was found to be broken from the tip area.The tip broke approximately from the 1st thread from the transition.The broken tip was not received for evaluation.The breakage appears to be slightly oblique, which typically indicates towards levering of the instrument.Similar thing happened here, the tool was used as a lever, even though a warning has been laser marked ¿do not lever¿.The breakage surface shows signs of typical brittle fracture smooth topography, no plastic deformation and abrupt breakage towards the end.The tip broke due to a bending overload.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the conical extractor happened due to a bending overload applied during the surgery resulting in a brittle fracture, evident by the breakage surface.Under such a situation, a device encounters a lot of stress (along with the residual stress over a long period of use) which leads to a sudden breakage (brittle), as in this case.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10268041
Report Number0009610622-2020-00316
Device Sequence Number11628686
Product Code LXH
UDI-Device Identifier04546540510075
UDI-Public04546540510075
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-6171
Device Catalogue Number18066171
Device Lot NumberKSS170779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2020
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer08/27/2020
Initial Report FDA Received Date07/13/2020
Supplement Report FDA Received Date09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR